North Carolina, 2013Tornado in North Carolina, September 22, 2013
September 22, 2013 · NWS ILM · 1 event in 1 county or zone
A shower moved onshore and produced a brief tornado during the early morning hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shower moved onshore and produced a brief tornado during the early morning hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Sep 22, 2:13 AM EST, 1 hour 26 minutes earlier.
Area forecast discussion, Sep 22, 2:13 AM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
313 AM EDT SUN SEP 22 2013
.SYNOPSIS...
HIGH PRESSURE WILL USHER IN SOME DRIER AIR BEHIND A RAIN-PRODUCING
COLD FRONT THIS MORNING. THE HIGH WILL REMAIN NORTH OF THE REGION
FOR SEVERAL DAYS AND KEEP TEMPERATURES A LITTLE COOL FOR THE TIME
OF YEAR. AN UPPER LEVEL SYSTEM WILL CROSS THE REGION LATE
WEDNESDAY WHILE HIGH PRESSURE REMAINS ACROSS THE EASTERN U.S. FOR
THE REMAINDER OF THE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 AM SUNDAY...AN AREA OF LOW PRESSURE AND ITS ATTENDANT COLD
FRONT...WEST OF THE PEE DEE...WILL BEGIN MOVING ACROSS OUR
WESTERNMOST LOCATIONS AROUND DAYBREAK. THE AREA OF LOW PRESSURE WILL
BE A SLOW MOVER...AND IS EXPECTED TO REACH THE CAPE FEAR REGION
EARLY THIS AFTERNOON AND THEN FINALLY OFFSHORE AS THE UPPER TROUGH
SWINGS EAST THIS EVE.
ALONG AND AHEAD OF THE FRONT AND N OF THE LOW...SHOWERS WERE
OCCURRING. THESE SHOWERS SHOULD BE OFF THE COAST BY MID MORNING.
MOST OF THE RAIN HAS ALREADY BEGUN TO SHUT OFF W OF A LBT TO MAO
LINE AND THIS TREND WILL SLOWLY SHIFT E THROUGH THE MORNING.
HOWEVER...THE DRIER AIR WILL BE SLOW TO ARRIVE AND ALTHOUGH POPS
WILL BE TRENDING SIGNIFICANTLY LOWER THROUGH THE MORNING...WILL KEEP
LOW POPS INTO THIS AFTERNOON ACROSS THE PEE DEE AND ROBESON COUNTY.
ELSEWHERE...CATEGORICAL POPS THROUGH DAYBREAK WILL TREND SHARPLY
LOWER THROUGH THE REMAINDER OF THE MORNING AND DURING THE AFTERNOON
WITH JUST A SLIGHT RISK FOR A LIGHT SHOWER BY LATER IN THE DAY.
WIDESPREAD CLOUDS THIS MORNING WILL BEGIN TO ERODE FROM W TO E WITH
SIGNIFICANT BREAKS IN THE CLOUD COVER DEVELOPING ACROSS THE
INTERSTATE 95 CORRIDOR AND POINTS W LATE THIS MORNING AND THIS
AFTERNOON. THICK CLOUD COVER WILL HANG ON LONGEST ALONG THE
COAST...WITH LITTLE IN THE WAY OF AFTERNOON SUNSHINE EXPECTED ALONG
THE COAST AND LIKELY NONE AT ALL ACROSS THE CAPE FEAR REGION. ON THE
BACK SIDE OF LOW PRESSURE AND ATTENDANT COLD FRONT...WINDS WILL
SHIFT TO THE N. THESE NORTHERLY WINDS WILL EVENTUALLY ADVECT A MUCH
COOLER AND DRIER AIRMASS INTO THE EASTERN CAROLINAS. THE DIURNAL
RANGE WILL BE VERY SMALL AS EARLY MORNING TEMPS WERE ALREADY IN THE
LOWER TO MID 70S WITH SOME UPPER 70S NEAR THE BEACHES WHERE WINDS
WERE STRONGEST. HIGHS ARE ONLY EXPECTED TO TOP OUT AROUND 80 DEGREES.
CANADIAN HIGH PRESSURE WILL RIDGE SOUTH ACROSS THE CAROLINAS
TONIGHT...BRINGING PROGRESSIVELY COOLER AIR SOUTHWARD. LOWS ARE
EXPECTED TO DROP INTO THE UPPER 50S AND LOWER 60S WITH PERHAPS MID
60S HANGING ON AT SOME OF THE BEACHES.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 3 AM SUNDAY...LOW LEVEL COOL AND DRY ADVECTION UNDERWAY ON
MONDAY WITH LARGE HIGH PRESSURE OVER SOUTHERN ONTARIO EXTENDING
RIDGE AXIS INTO THE CAROLINAS. MID LEVEL HEIGHT RISES TO OUR WEST
WILL BRING A VERY DRY WNW MID LEVEL FLOW AND ALL CLOUDS SHOULD MOVE
OFFSHORE BY MIDDAY SAVE FOR A FEW FLAT CU NEAR 5500 FT SUBSIDENCE
INVERSION. WITH ALL OF THE SUN DAYTIME TEMPS WILL ONLY BE A LITTLE
BELOW CLIMO BUT THE MINIMAL CLOUD COVER AND LIGHT WINDS WILL BRING A
VERY COOL MONDAY NIGHT. THE RIDGING ALOFT HANGS ON THROUGH MOST OF
TUESDAY AS DOES THE SURFACE HIGH. A POSITIVELY TILTED UPPER TROUGH
WILL SWING THROUGH THE GREAT LAKES AND INTO THE OHIO VALLEY TUESDAY
NIGHT WITH SOME OF THE TROUGH-BASE PVA GLANCING OUR NRN ZONES BY THE
END OF THE PERIOD. WITH SUCH DRY AIR IN PLACE IN THE MID LEVELS AND
NO LOW LEVEL RETURN FLOW TO SPEAK OF THIS WILL BE OF LITTLE
CONSEQUENCE SAVE FOR A SLIGHT UPTICK IN CLOUD COVER OVER FAR SRN
ZONES WHERE A LITTLE MORE LL MOISTURE WILL BE LOCATED.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 3 AM SUNDAY...OTHER THAN WEDNESDAY THE LONG TERM NOW LOOKS
FAIRLY SEASONABLE AND GENERALLY RAIN-FREE. WEDNESDAY IS WHEN THE
PASSING UPPER WAVE IS STRONGEST. TROUBLE IS...MODELS DIFFER
CONSIDERABLY ON JUST HOW STRONG IT BECOMES AND WHAT DEGREE...IF
ANY...OF SURFACE CYCLOGENESIS RESULTS. THE MUCH MORE SUPPRESSED
SOLUTION CLOSEST TO THE GFS HAS BEEN PREFERRED THUS FAR AND WILL
CONTINUE TO BE. AS SUCH WILL CAP POPS AT SLIGHT CHANCE WEDNESDAY AND
WED NIGHT. THE REST OF THE PERIOD WILL BRING INCREASING AMPLITUDE IN
THE FLOW ALOFT...WITH THE RIDGE BUILDING TO OUR WEST. HIGH PRESSURE
DIVING DOWN THE EASTERN SEABOARD DRIVEN BY THE WEST ATLANTIC UPPER
TROUGH WILL KEEP A WARMTH-INHIBITING NORTHERLY COMPONENT IN THE
SURFACE AND LOW LEVEL FLOW AND TEMPERATURES SHOULD STAY FAIRLY
SEASONABLE.
&&
.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
AS OF 06Z...EXPECT MAINLY MVFR/IFR CONDITIONS OVERNIGHT AS A SFC LOW
ALONG THE COLD FRONT BRINGS SHRA TO OUR FORECAST AREA. MVFR CIGS
WILL LIKELY DROP TO IFR INLAND SOON AFTER 07-08Z AS RAINFALL HELPS
TO SATURATE THE NEAR SFC LAYER. HI-RES GUIDANCE SUGGESTS THESE
SHOWERS WILL REACH KMYR AND KCRE AROUND 08Z AND KILM AROUND 09Z. A
BRIEF PERIOD OF IFR CIGS MAY DEVELOP AT THE COASTAL SITES AS WELL.
ANY IFR CIGS THAT DEVELOP SHOULD LIFT TO MVFR BY LATE MORNING. THE
FRONT WILL REACH OUR INLAND SITES AROUND 12Z AND MOVE OFF THE COAST
AROUND MIDDAY...WITH SIGNIFICANT MID-LEVEL DRYING BEHIND THE
BOUNDARY. GUSTY S-SW WINDS TO 15 TO 20 KT...WILL VEER TO THE W-NW
LATER THIS MORNING...BECOMING NORTH 6-10 KTS FOLLOWING FROPA. PCPN
CHANCES FOLLOWING FROPA APPEAR SLIM...BUT WILL KEEP VCSH THROUGH 18Z
ALONG THE COAST AS THE LOW WILL BE POSITIONED JUST OFFSHORE. LOW
CLOUDS WILL PERSIST THROUGH THE REST OF THE PERIOD WITH MVFR/VFR
CIGS INTO THE EVENING HOURS.
EXTENDED OUTLOOK...POST-FRONTAL MVFR/IFR CIGS COULD LINGER INTO
MONDAY MORNING. OTHERWISE VFR CONDITIONS WILL PREVAIL THROUGH THE
EXTENDED PERIOD.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 AM SUNDAY...SMALL CRAFT SHOULD EXERCISE CAUTION CONDITIONS
WILL CONTINUE. AHEAD OF AN AREA OF LOW PRESSURE AND APPROACHING COLD
FRONT...WINDS HAVE BEEN SIGNIFICANT. THESE WINDS WERE IN RESPONSE TO
A TIGHTENING PRESSURE GRADIENT AND 30 TO 35 KT LOW LEVEL JET.
SUSTAINED SW WINDS THIS MORNING AT NEAR 20 KT WITH GUSTS AROUND 25
KT WILL BEGIN TO WEAKEN AS THE LOW LEVEL JET MIXES OUT LATER THIS
MORNING. THE WIND DIRECTION WILL VEER TO WESTERLY THIS AFTERNOON AND
THEN SHIFT TO NW AND N WITH THE PASSAGE OF A COLD FRONT. ON THE
BACK SIDE OF THE DEPARTING LOW...WINDS WILL SHIFT TO NNE AND
INCREASE AS A SURGE DEVELOPS. WIND SPEEDS WILL AGAIN BE AROUND 20 KT
DURING THE OVERNIGHT HOURS. SEAS WILL BE 4 TO 5 FT THIS MORNING AND
UP TO 6 FT AROUND FRYING PAN SHOALS...PERHAPS SUBSIDING ABOUT A FOOT
THIS AFTERNOON. SEAS ARE EXPECTED TO BUILD IN RESPONSE TO THE
NORTHERLY LATE NIGHT SURGE...REACHING COMMONLY 4 TO 5 FT AND UP TO 6
FT AROUND FRYING PAN SHOALS BUOY ONCE AGAIN.
SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 3 AM SUNDAY...LOW PRESSURE DEVELOPING ALONG THE FRONT WELL OFF
THE COAST TO BRING A TIGHTENED GRADIENT AND A NNE WIND. THE OFFSHORE
FLOW COMPONENT OF WINDS CAPPED AT 20KT WILL MAKE IT DIFFICULT FOR
MANY ADVISORY-WORTHY SEAS FROM MAKING IT INTO THE 20NM FORECAST ZONE
BUT THIS BEARS WATCHING. AS HIGH PRESSURE BUILDS FROM THE NORTH FOR
THE REMAINDER OF THE PERIOD EXPECT A SLIGHT VEER AND A DECREASE IN
THE WINDS AND RAPID DIMINISHING SEAS MONDAY NIGHT.
LONG TERM /WEDNESDAY THROUGH THURSDAY/...
AS OF 3 AM SUNDAY...AN UPPER LEVEL WAVE OF LOW PRESSURE WILL CROSS
THE REGION LATE WEDNESDAY INTO WEDNESDAY NIGHT. CURRENTLY IT IS
THOUGHT THAT THIS WILL OCCUR WITH LITTLE FANFARE AND A CONTINUED
LIGHT NE WIND WILL PERSIST KEEPING SEAS CAPPED AT 2 OR 2 TO 3 FT.
THERE IS A SMALL CHANCE HOWEVER THAT LOW PRESSURE MOVES UP THE
FRONTAL BOUNDARY OUT OF THE GULF OF MEXICO AND OFF THE SOUTHEAST
COAST. THIS WOULD CAUSE A MODERATELY STRONG GRADIENT AND COULD YIELD
SOME CAUTIONARY OR EVEN ADVISORY-WORTHY CONDITIONS.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.
&&
SYNOPSIS...MBB
NEAR TERM...RJD
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...RJD/BJR
Hazardous weather outlook, Sep 22, 2:49 AM EST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
349 AM EDT SUN SEP 22 2013
NCZ087-096-099-105-106-108>110-SCZ017-023-024-032-033-039-053>056-
230800-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
COASTAL NEW HANOVER-INLAND BRUNSWICK-COASTAL BRUNSWICK-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
COASTAL HORRY-INLAND GEORGETOWN-COASTAL GEORGETOWN-
349 AM EDT SUN SEP 22 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-254-256-230800-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
349 AM EDT SUN SEP 22 2013
...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT SHOULD EXERCISE CAUTION.
A DEVELOPING NORTHERLY SURGE WILL RESULT IN INCREASING WINDS AND
BUILDING SEAS OVERNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SMALL CRAFT SHOULD EXERCISE CAUTION CRITERIA POSSIBLE MONDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ107-230800-
INLAND NEW HANOVER-
349 AM EDT SUN SEP 22 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
WATER LEVELS ON THE CAPE FEAR RIVER WILL BE ELEVATED AROUND THE
TIME OF HIGH TIDE LATE THIS MORNING AND EARLY THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
RJD
In the hours before
Special weather statement, Sep 22, 3:36 AM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
436 AM EDT SUN SEP 22 2013
NCZ105>110-220930-
COASTAL BRUNSWICK-COASTAL NEW HANOVER-COASTAL PENDER-INLAND
BRUNSWICK-INLAND NEW HANOVER-INLAND PENDER-
436 AM EDT SUN SEP 22 2013
...A BAND OF SHOWERS WILL MOVE ACROSS BRUNSWICK...NEW HANOVER AND
PENDER COUNTIES THROUGH 530 AM EDT...
AT 435 AM EDT...DOPPLER RADAR INDICATED SHOWERS ALONG A LINE
EXTENDING FROM 10 MILES NORTHWEST OF BURGAW TO 8 MILES NORTHWEST OF
CAROLINA BEACH...MOVING NORTHEAST AT 35 MPH.
SOME LOCATIONS IMPACTED INCLUDE BURGAW...LELAND...WILMINGTON...
ASHTON...BAYSHORE...BISHOP...BOILING SPRING LAKES...CASTLE HAYNE...
CURRIE...EDGECOMB...HAMPSTEAD AND LONG CREEK.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
REMAIN INDOORS WHILE THESE SHOWERS ARE MOVING THROUGH THE AREA.
&&
LAT...LON 3435 7765 3426 7774 3417 7782 3406 7787
3397 7811 3469 7814 3473 7809 3474 7802
3472 7799 3473 7768 3448 7757 3446 7753
3443 7752
TIME...MOT...LOC 0835Z 245DEG 29KT 3466 7804 3410 7801
DIGIORGITornado, Brunswick
- When
- September 22, 3:39 AM EST to 3:40 AM EST
- Where
- Brunswick County, 0.81 mi NW of Holden Beach to 0.91 mi NNW of Holden Beach
- Rating
- EF0
- Path length
- 0.21 mi
- Path width
- 20 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.930, -78.278
A brief tornado, with winds up to 65 mph, touched down near Lafayette Street north of Holden Beach Road SW. The tornado uprooted a tree and knocked down large limbs before crossing McLamb Avenue SW. Snapped trees fell onto a home on the east side of the road. On the west side of the road, a screened in porch was lifted from its foundation and two pump houses were thrown into a home. The tornado proceeded across Lakesedge Drive SW where it knocked down a couple trees and lifted over a pond on the north side of the road.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Oregon, September 22, 2013$8.0 million · 3 events
- Flash Flooding and Hail in Colorado, September 22 to 23, 2013$85,000 · 2.5 in hail · 20 events
- Flash Flooding and Hail in Utah, September 22, 2013$20,000 · 1.5 in hail · 6 events
- Hail and Damaging Wind in Colorado, September 22, 2013$10,000 · 1 in hail · 6 events
- Hail and Damaging Winds in New Mexico, September 22, 2013$5,000 · 1.25 in hail · 6 events
- Damaging Winds in Colorado, September 22, 201366 kt wind · 3 events
- Winter Weather in Colorado, September 22 to 23, 20132 events
- Damaging Wind in South Carolina, September 22, 2013$6,000 · 61 kt wind · 1 event
- Flood in New Jersey, September 22, 20131 event
- High Wind in Oregon, September 22, 201353 kt wind · 1 event
- Damaging Wind in Arizona, September 22, 201356 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477532.